West Virginia, 2018

Flash Flood and Flooding in West Virginia, September 23 to 28, 2018

September 23 to 28, 2018 · NWS RLX · 13 events in 12 counties and zones

On the 23rd a surface boundary was stalled across southern West Virginia. It slowly moved north as a warm front on the 24th and 25th as a surface low crossed the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

On the 23rd a surface boundary was stalled across southern West Virginia. It slowly moved north as a warm front on the 24th and 25th as a surface low crossed the region. This low then pushed a cold front through on the 26th and 27th. Atmospheric moisture was anomalously high throughout the period, leading to multiple rounds of moderate to heavy rain which caused flooding issues across parts of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 23, 4:10 PM EST, 50 minutes earlier.

Area forecast discussion, Sep 23, 4:10 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
510 PM EDT Sun Sep 23 2018

.SYNOPSIS...
Frontal boundary will remain nearly stationary over the area
through late tonight. The front lifts north as a warm front by
Monday night. Another cold front moves in by midweek.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 350 PM Sunday...

Radar imagery shows areas of stratiform rain, light to moderate
across northeast KY, southwest and central WV moving east
northeast parallel to a nearly stationary frontal boundary. This
front will oscillate overhead through tonight. Rainfall amounts
seem overdone by all models. Half to 3/4 of an inch of rain has
been reported in periods of 6 hours. Not enough to cause
flooding. However, accounting for additional rainfall tonight.
Therefore, the Flash Flood Watch remains in effect through 10Z
Monday.

In other hand, models Theta-e fields indicate a packed gradient
just north of our CWA separating a juicy airmass, south of the
boundary, from a drier airmass north of the boundary. Models
suggest that H850 winds will turn from the south by 06Z tonight,
lifting the stationary front north, as a warm front Monday
morning. At the same time, H500 charts show a series of
vorticity maxima riding north northeast, along and east of the
OH River, under PWATs near 2 inches, limited buoyancy, and poor
deep layered shear. These parameters suggest limited convection
and more stratiform rain would occur.

There is consensus among the HRRR, NAM, ECMWF, and at some
degree the RAP13, that suggests a lull in pcpn, spreading from
extreme southwest VA, north, roughly over the eastern half of
the area after 06Z tonight through Monday afternoon. The rest of
models bring additional areas of rain across the entire area.
Prefer the model consensus and coded higher PoPs across
southeast OH accordingly. Additional pcpn is expected as the mid
level shortwaves move north across southeast OH Monday, and
across the rest of the area Monday night. These shortwaves could
produce moderate to heavy rain, posing a threat for flooding
over areas that are nearly saturated. A Flash Flood Watch
continues in effect for northeast KY, and portions of southeast
OH and WV through 10Z overnight tonight, but it will likely be
extended through Monday night, or re-issue as a new watch to
deal with the upcoming rainfall.

Cloudiness, cooling rain, and dewpoints in the 50s under light
northerly flow will keep temperatures in the cool side, more
noticeable northern sections. In fact, went cooler than all
guidance for lows tonight, perhaps a degree or two above their
expected dewpoints. Went closer to the NBM for highs on Monday.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 500 PM Sunday...

This should be the grand finale to a wet month across the area
as an unsettled period of weather persists much of the time as
the area remains in the warm sector. Initially on Monday night
a warm front is shown by the models to be lifting north across
eastern Ohio and western/central Pennsylvania and a cold front
working in from further back in the Midwest. The operational
models continue to show some run to run and model to model
differences in the placement of the heaviest QPF. Based on
synoptics which show an exiting 60 kt+ jet streak over Ohio and
Pennsylvania along and north of the warm front and several mid-
level ripples of energy near and just north of the warm front
one area for moderate to heavier rain on Monday night should be
over out northern counties in West Virginia along and north of
the warm front where lift from the front and support aloft is
effective at generating precipitation. A second area should be
over our northwestern counties in Ohio, closest to the
approaching cold front where ample lift and a high moisture
content (PWATs near 1.95 inches) are shown. Further south and
east of Charleston these areas may not see much in the way of
showers or thunderstorms Monday night as these locations remain
away from the best lift and support aloft. PoPs lean toward the
ECMWF which seems to have the most reasonable feel for the
larger scale features and placement of heavier QPF. Some models
such as the 12Z operational GFS looked a little dry in spots in
this time frame. There will be a threat for heavy rain across
our Ohio and northern West Virginia Counties in the Monday night
time frame and possible ponding of water and flooding will need
to be watched for along with areas of dense fog. Lows should be
about 10-15 degrees above normal Monday night.

Once the warm front lifts north of the area on Tuesday, the main
focus will shift to the incoming cold front. All models,
including the GFS, now have a faster timing with the front over
most of area initially. For Tuesday, we should remain in the
warm sector with really an anytime chance of showers and
thunderstorms with chances. The main thing that may impact
timing is weaker pieces of mid-level energy moving northeast
across the area within the warm sector. Surface computed CAPE
values are shown by the GFS to be over 1500 J/Kg west of the
Ohio River in our area on Tuesday afternoon which may help some
healthier convection to get going. Models continue to focus some
of the higher QPF amounts over our northwestern counties in this
time frame as a result. Depending on how much sun wet get, highs
may reach into the lower 80s in warmer valley locations
especially in the southern half of the area.

The cold front starts to working east Tuesday night into
Wednesday moving from Indiana across Ohio. PWATs stay solidly in
the 1.90-2.10 inch rain in our area, which remains at or above
the highest 90 percent threshold based on SPC sounding
climatology. An 80 kt+ jet streak is progged to move overhead
at 250 mb combined with some subtle mid-level ripples of energy
which should further aid in lifting of the air and generating
heavy rain. This will continue to result in the threat of
ponding of water in poor drainage areas and possible flooding
with an eye needing to be kept on area rivers given antecedent
conditions (i.e. saturated soils from recent rains). In
addition, GFS surface computed CAPE values are shown to be over
1500 J/kg across the entire area with some areas over 2000 J/kg
in West Virginia. LIs of -3 to -5 are shown as well along with
speed shear in forecast soundings. Thus a threat for strong to
severe thunderstorms will also exist, with the main hazard
likely damaging winds as some sort of linear organized
convection looks favored with the approaching cold front. Lows
Tuesday night will remain 10-15 degrees above normal and highs
on Wednesday should be near to a few degrees above normal.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 510 PM Sunday...

The front itself is expected to cross the central and eastern
portions of the area Wednesday night and exit by Thursday
morning. The threat for heavy rain and strong to severe
thunderstorms will linger into these areas for the first part
of Wednesday night then end with the passage of the cold front.
However, clearing on the back side of the front away from the
northwestern counties in Ohio will be slow to come by as the
cold front starts to slow down as it moves toward southern
Virginia and becomes parallel to the mid and upper level flow
aloft. This combined with some lingering mid-level energy along
the front should help to keep clouds and the possibility of
lighter rain showers around over the astern mountains and
adjacent lowlands into Thursday and Thursday Night. We did
decrease cloud cover some and lower PoPs over the northwest
third of the area where the model consensus is better for the
front to pull away from. 850 mb temps drop a few degrees behind
the front so there should be some a slight drop in temperatures
but nothing significant with highs near normal Thursday and lows
still 5-8 degrees above normal Thursday night.

Any 'cooling' will be very subtle with the flow aloft going
quasi-zonal for Friday. Models are now bringing another batch of
energy into the Great Lakes by next weekend which for now should
stay far enough north of the area to keep things dry. However,
mid and high level clouds may make a return especially by later
Saturday into Sunday. Otherwise expect lows about 3-5 degrees
above normal on Saturday and 5-7 degrees above normal on Sunday
with highs near to a few degrees above normal Saturday and
nearing 5 degrees above normal Sunday. The NBM model was mainly
followed for temperatures.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 151 PM Sunday...

Radar imagery and sfc obs showing IFR/LIFR conditions under
light to moderate rain extending from northeast KY, northeast
into our northeast mountains currently affecting CRW, HTS, and
BKW. Rest of sites experiencing VFR/MVFR conditions where little
or no rain is occurring. These conditions will prevail through
the evening hours, briefly improving for couple of hours after
rain shield pass by, and deteriorate once again overnight
tonight.

High resolution and synoptic models suggest that the area of
light pcpn, triggered by upper level forcing, will become
moderate this afternoon and evening, as it slowly drift north.
Models also suggest a lull in pcpn activity spreading from west
to east starting around 03Z. By this time, the flow becomes more
southerly at H850, pushing the frontal boundary north as a warm
front overnight tonight. However, abundant low level moisture,
cloudiness and forcing aloft will bring areas of rain and
associated IFR conditions, once again spreading from west to
east by Monday 12Z. Frontal boundary moves north of the area
later on Monday, keeping high probabilities for rain across
southeast OH and northern WV.

Expecting widespread IFR/LIFR in post rain fog and low stratus
on Monday. Light northeasterly winds through the period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: Medium

ALTERNATE SCENARIOS: Timing of pcpn and deteriorating conditions
tonight and on Monday may vary from forecast. More LIFR and
VLIFR conditions are possible late tonight than currently
forecast.

AFTER 18Z MONDAY... IFR at times in showers and thunderstorms
and post rain stratus and fog through at least mid week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through late tonight for WVZ005>008-013>020-
     024>032-034-039-040-515>526.
OH...Flash Flood Watch through late tonight for OHZ086-087.
KY...Flash Flood Watch through late tonight for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...ARJ
NEAR TERM...ARJ
SHORT TERM...Stachelski
LONG TERM...Stachelski
AVIATION...ARJ
Hazardous weather outlook, Sep 23, 4:31 AM EST, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
531 AM EDT Sun Sep 23 2018

KYZ101>103-105-OHZ086-087-WVZ005>008-013>020-024>032-034-039-040-
515>526-240945-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell-
Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
531 AM EDT Sun Sep 23 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms with heavy rain are possible Tuesday night
and Wednesday. Isolated flooding impacts may occur, especially if
showers and storms repeatedly move over an area.

There is also a slight risk of severe thunderstorms Wednesday with
damaging wind gusts the greatest threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083>085-WVZ009>011-240945-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Wood-
Pleasants-Tyler-
531 AM EDT Sun Sep 23 2018

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not anticipated at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms with heavy rain are possible Monday and
again Tuesday night and Wednesday. Isolated flooding impacts may
occur, especially if showers and storms repeatedly move over an
area.

There is also a slight risk of severe thunderstorms Wednesday with
damaging wind gusts the greatest threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-240945-
Dickenson-Buchanan-McDowell-
531 AM EDT Sun Sep 23 2018

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

Widespread rain, heavy at times, is expected at times today into
tonight. This could result in isolated flooding impacts, especially
if the axis of heaviest rainfall persists over the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Sep 23, 2:58 PM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
Issued by National Weather Service Baltimore MD/Washington DC
358 PM EDT SUN SEP 23 2018

KYZ102-105-WVZ005-232200-
Carter-Lawrence-Wayne-
358 PM EDT SUN SEP 23 2018

...STREAMS AND CREEKS TO RISE NEAR BANKFULL...

At 350 PM EDT, persistent rainfall of 1.5 to 2 inches had fallen
over Carter and Lawrence counties in Kentucky. This will cause rises
on streams and creeks, and could cause water problems in low lying
areas and areas of poor drainage.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

LAT...LON 3834 8323 3849 8318 3835 8280 3823 8280
      3825 8250 3800 8235 3793 8250 3794 8249
      3795 8258 3788 8261 3800 8294 3796 8299
      3804 8300 3811 8289 3817 8292 3820 8301
      3818 8305 3827 8317 3819 8326 3832 8334
TIME...MOT...LOC 1954Z 240DEG 49KT 3843 8290

RPY

The radar

The Charleston,WV radar (KRLX), 66 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

12 flood, 1 flash flood. Local standard time, as filed.

Flood, Wayne

When
September 23, 5:00 PM EST to 7:00 PM EST
Where
Wayne County, 2.51 mi ENE of Buffalo Creek to 1.99 mi SSE of Spring Vly
Cause
Heavy Rain
Property damage
$500
Reported by
911 Call Center
Coordinates
38.358, -82.475

German Ridge Road was flooded.

Flash Flood, Lewis

When
September 25, 4:25 PM EST to 5:25 PM EST
Where
Lewis County, 1.14 mi W of Homeland to 0.17 mi SSE of Lightburn
Cause
Heavy Rain
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.121, -80.421

Sycamore Lick Road was impassable due to flooding along Sycamore Lick.

Flood, Lincoln

When
September 27, 3:00 PM EST to 11:00 PM EST
Where
Lincoln County, 0.92 mi NW of Cuzzie to 1.83 mi SSW of Harts
Cause
Heavy Rain
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
38.130, -82.232

Multiple roads were flooded across the county including Bear Fork, Left Fork, Sycamore Creek, Bulger, 4 Mile, Little Harts, and Ten Mile Roads. Route 3 at Duval Middle School also experienced flooding.

Flood, Kanawha

When
September 27, 5:35 PM EST to 9:30 PM EST
Where
Kanawha County, 0.24 mi S of Coal Fork to 0.44 mi N of Point Lick Jct
Cause
Heavy Rain
Property damage
$500
Reported by
Broadcast Media
Coordinates
38.316, -81.520

Campbells Creek near Tad flooded creating high water on Campbells Creek Road.

Flood, Roane

When
September 27, 5:35 PM EST to 9:30 PM EST
Where
Roane County, 0.62 mi SW of Uler to 2.26 mi W of Uler
Cause
Heavy Rain
Property damage
$500
Reported by
Broadcast Media
Coordinates
38.614, -81.158

Several roads were closed in the town of Newton due to flooding.

Flood, Raleigh

When
September 27, 6:10 PM EST to 11:00 PM EST
Where
Raleigh County, 0.44 mi SSE of Sprague to 0.76 mi SE of Sprague
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.775, -81.216

Whitestick Creek overflowed its banks surrounding one house on Ward Street.

Flood, Braxton

When
September 27, 7:00 PM EST to September 28, 2:34 AM EST
Where
Braxton County, 0.18 mi NNW of Hyers to 0.67 mi NNE of Burnsville
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
38.873, -80.681

The Little Kanawha River at Burnsville crested in minor flood stage during the late evening of the 27th, flooding low areas along Buffalo Creek Road. The river gage indicated the river rose above its 13 foot flood stage just before sunset on the 27th, and crested around 14.4 feet that night. The river had returned to its banks a couple hours after midnight on the 28th.

Flood, Pocahontas

When
September 27, 7:40 PM EST to 11:00 PM EST
Where
Pocahontas County, 1.42 mi WSW of Wanless to 1.34 mi SSE of Wanless
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
38.421, -79.923

Smaller creeks that drain into the Greenbrier River near Cass overflowed their banks.

Flood, Gilmer

When
September 27, 10:51 PM EST to September 28, 4:34 PM EST
Where
Gilmer County, 0.86 mi NE of Revel to 2.22 mi NNE of Sand Fork
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
38.959, -80.859

Flooding along the Little Kanawha River in Glenville closed several roads in town, including River Street, South Lewis Street and Main Street. Water also reached the foundation of the motel on South Court Street. The river gage at Glenville showed the river rose above its 23 foot flood stage just before midnight on the 27th. The river crested in moderate flooding, around 27.4 feet around sunrise on the 28th and then returned to its banks late that afternoon.

Flood, Upshur

When
September 27, 10:55 PM EST to September 28, 12:30 AM EST
Where
Upshur County, 0.89 mi ENE of Palace Vly to 0.7 mi SSE of Ingo
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
38.757, -80.136

Multiple creeks and streams flooded in eastern and southern Upshur County.

Flood, Randolph

When
September 28, 3:00 AM EST to 4:00 AM EST
Where
Randolph County, 1.83 mi NW of Mill Creek to 1.43 mi WNW of Huttonsville
Cause
Heavy Rain
Property damage
$500
Reported by
River/Stream Gage
Coordinates
38.751, -79.991

County Route 39 flooded just outside of Mill Creek as the Tygart Valley River just touched its 11 foot flood stage. The stream gage on the river showed a crest of right at 11 feet during the middle of the night.

Flood, Kanawha

When
September 28, 3:45 AM EST to 8:00 AM EST
Where
Kanawha County, 1 mi NE of Elkview to 0.77 mi NNE of Clendenin
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
38.460, -81.466

The Elk River at Queen Shoals rose above its 19 foot flood stage early on the 28th. It crested in minor flood around 19.3 feet around sunrise that morning and returned within its banks by mid-morning. This also caused flooding on Spencer Road in Clendenin.

Flood, Harrison

When
September 28, 5:22 AM EST to 3:03 PM EST
Where
Harrison County, 2.45 mi SE of Reynoldsville to 1.11 mi WSW of Gore
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
39.251, -80.403

Flooding along the West Fork River in Clarksburg impacted some homes along the river and flooded a section of Liberty Avenue. The river gage on the West Fork showed the river rose above its 14 foot flood stage before sunrise on the 28th, cresting at 14.6 feet mid morning. It then returned to its banks by mid afternoon.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781038, 781037, 781039, 781040, 781041, 781042, 782492, 781044, 782493, 781045, 782491, 781046, 782494.